Hail, Russell
- When
- May 8, 5:18 PM CST
- Where
- Russell County, 3.5 mi SW of Paradise
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.080, -98.960
Scattered showers and thunderstorms developed along or just ahead of a dry line situated across Central and South Central Kansas. Supercell thunderstorms with hail up to golf ball size developed and moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered showers and thunderstorms developed along or just ahead of a dry line situated across Central and South Central Kansas. Supercell thunderstorms with hail up to golf ball size developed and moved across the region. A brief tornado touched down in Russell county during the early portion of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 2:23 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT WED MAY 8 2013 .SYNOPSIS... ISSUED AT 234 PM CDT WED MAY 8 2013 A PV ANOMALY OVER THE SOUTHERN ROCKIES WAS DRIFTING SLOWLY NORTHEAST WHILE A DRYLINE WAS BECOMING MORE DEFINED ACROSS THE SOUTHERN HIGH PLAINS. DEEP MOIST CONVECTION IS ANTICIPATED DOWNSTREAM OF THIS MID/UPPER TROUGH AS THE WARM SECTOR IS PROGGED TO BECOME QUITE UNSTABLE THROUGH THE EVENING AND OVERNIGHT HOURS. && .UPDATE... ISSUED AT 322 PM CDT WED MAY 8 2013 A SEVERE THUNDERSTORM WATCH IS IN EFFECT FRO MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THROUGH 11 PM CDT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 234 PM CDT WED MAY 8 2013 SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE WITH MORE ISOLATED TO WIDELY SCATTERED ACTIVITY POSSIBLE WITHIN THE WARM SECTOR ACROSS SOUTH CENTRAL KANSAS AND NORTHERN OKLAHOMA THIS EVENING. ML CAPE EXCEEDING 2000 J/KG COMBINED WITH 0-6KM SHEAR AROUND 40 KNOTS WILL SUPPORT A FEW SUPERCELLS WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING DOWN-BURST WINDS. THIS ACTIVITY WILL DRIFT EASTWARD IMPACTING MUCH OF THE AREA OVERNIGHT. THE LLJ MAY AID IN ADDITIONAL DEVELOPMENT IMPACTING MUCH OF THE FORECAST AREA INTO THE EARLY MORNING HOURS ON THURSDAY. THURSDAY-FRIDAY...A TROUGH PASSAGE SHOULD ALLOW THE MORE VIGOROUS DEEP MOIST CONVECTION TO REMAIN SOUTH AND EAST OF THE FORECAST AREA ON THURSDAY WHERE THE MORE ROBUST INSTABILITY IS PROGGED. A FEW STRONG OR SEVERE CELLS MAY LINGER NEAR THE OKLAHOMA STATE LINE THROUGH EARLY THURSDAY WITH THE BEST OPPORTUNITY FOR REDEVELOPMENT ALONG THE SLOW MOVING COLD FRONT IMPACTING SOUTHEAST KANSAS THURSDAY EVENING. SHORTWAVE RIDGING WILL RETURN TO THE AREA ON FRIDAY AHEAD OF A MORE VIGOROUS COLD FRONT EXPECTED TO ARRIVE ON SATURDAY. MAINTAINED LOW POPS ALONG THE FRONT ON SAT...BUT MOST LOCATION SHOULD REMAIN DRY. SEASONABLY MILD TEMPERATURES ARE STILL EXPECTED BUT MAY FALL BY AFTERNOON AS LOW LEVEL CAA BECOMES ESTABLISHED. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 234 PM CDT WED MAY 8 2013 MILD AND DRY WEATHER IS ANTICIPATED THROUGH THE EXTENDED PERIODS AS A MID/UPPER RIDGE TRANSLATES EASTWARD ACROSS THE ROCKIES AND INTO THE PLAINS. LOW LEVEL SOUTHWEST FLOW WILL HELP BOOST TEMPERATURES INTO THE 80S/AROUND 90 TUE-WED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1218 PM CDT WED MAY 8 2013 VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS EVENING...WITH MVFR CIGS EXPECTED ACROSS CENTRAL KANSAS BEHIND A COLD FRONT LATER TONIGHT INTO THURSDAY MORNING. HOWEVER THERE WILL BE INCREASING CHANCES FOR SHOWERS AND STORMS ALONG THIS FRONT TONIGHT WITH SHORT PERIODS OF MVFR AND IFR CIGS AND VSBYS IN CONVECTION. SINCE THE BETTER COVERAGE IS EXPECTED BEYOND THE FIRST SIX HOURS OF THE TAF HAVE ONLY INCLUDED VCTS FOR NOW. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 72 55 69 / 80 40 20 20 HUTCHINSON 58 70 54 67 / 80 40 20 20 NEWTON 58 71 54 68 / 80 40 20 20 ELDORADO 59 72 55 69 / 80 50 20 20 WINFIELD-KWLD 60 73 56 70 / 70 50 20 30 RUSSELL 56 68 52 66 / 80 30 10 10 GREAT BEND 57 69 52 66 / 80 30 10 10 SALINA 58 71 53 68 / 80 30 20 10 MCPHERSON 58 70 54 67 / 80 40 20 10 COFFEYVILLE 60 76 59 73 / 70 60 30 30 CHANUTE 60 75 57 71 / 80 60 30 30 IOLA 60 74 56 71 / 80 60 20 30 PARSONS-KPPF 60 76 59 72 / 80 60 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT WED MAY 8 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 420 PM CDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE STORMS DEVELOPING OVER SOUTHWEST KANSAS AND NORTHERN OKLAHOMA WILL MOVE INTO THE AREA THIS EVENING AND TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND DOWN-BURST WINDS BETWEEN 60 AND 70 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW LINGERING THUNDERSTORMS WITH SMALL HAIL WILL REMAIN POSSIBLE ACROSS SOUTHERN AND SOUTHEAST KANSAS THROUGH EARLY THURSDAY. THUNDERSTORMS MAY REDEVELOP THURSDAY AFTERNOON ESPECIALLY OVER SOUTHEAST KANSAS WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER SOUTHERN AND SOUTHEAST KANSAS THROUGH SATURDAY. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED OVER CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
16 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
A nearly stationary rope tornado was reported over open country.
Nickel to dime size hail was reported.
A tree was reported down in the city limits.
The hail was nickel to dime size.
The hail was ping pong ball to golfball size.
The hail was ping pong ball to golfball size.
The hail was half dollar to golfball size.
Mcconnell Air Force base measured half dollar size hail.
The hail was nickel to quarter size.
Reported via the media Television.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452502, 439195, 452504, 452505, 452506, 452507, 452508, 452509, 452510, 452511, 452512, 452513, 452514, 452515, 452516, 452517, 452519, 452520, 452521, 452522, 452525.